Ohio, 2013

Damaging Winds in Ohio, June 22, 2013

June 22, 2013 · NWS CLE · 4 events in 2 counties and zones

Scattered thunderstorms developed across northwest Ohio during the evening on June 23rd as instability increased across the area. Dry air in the mid-levels contributed to a threat for strong downburst winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$103,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Scattered thunderstorms developed across northwest Ohio during the evening on June 23rd as instability increased across the area. Dry air in the mid-levels contributed to a threat for strong downburst winds. A few of the thunderstorms became severe with damaging wind gusts across Lucas and Wood Counties. Numerous trees and tree limbs were downed across Maumee and Bowling Green with two trees falling on a house south of Portage in Wood County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 22, 6:00 PM EST, 5 minutes earlier.

Area forecast discussion, Jun 22, 6:00 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
700 PM EDT SAT JUN 22 2013

.SYNOPSIS...
HIGH PRESSURE OVER THE WESTERN ATLANTIC WILL CONTINUE TO EXTEND
OVER THE MID ATLANTIC COAST INTO THE TENNESSEE AND LOWER OHIO
VALLEYS THROUGH THE MIDDLE OF NEXT WEEK. MEANWHILE LOW PRESSURE
WILL REMAIN FROM THE CENTRAL ROCKIES TO THE NORTHERN PLAINS. THIS
WILL FORCE A WARM MOIST SOUTHERLY FLOW ACROSS THE REGION THROUGH
THE PERIOD.

&&

.NEAR TERM /THROUGH SUNDAY/...
CONTINUE TO SEE NEW THUNDERSTORM DEVELOPMENT OVER THE NW 1/2 OF
THE AREA. NUMEROUS OUTFLOW BOUNDARIES REMAIN FROM EARLIER
CONVECTION SO IT IS TOUGH TO TELL WHERE THERE MAY BE ADDITIONAL
DEVELOPMENT. EXPECT THE STORMS TO WEAKEN AS THEY MOVE MUCH OF EAST
OF I-77. HAVE MADE THE CHANCE TO SCATTERED WORDING IN THE NEW
FORECAST THAT JUST WENT OUT.

HRRR RIGHT ON TRACK WITH DEVELOPMENT ACROSS SRN AND SWRN COUNTIES.
MOST UNSTABLE AIR ACTUALLY ACROSS NWRN OHIO WITH MSAS LI'S 8- TO
-9C WHILE CONVECTION FORMED IN CONVERGENCE ON THE THETA-E/
STABILITY GRADIENT. CURRENT CONVECTION IS MOVING SLOWLY EAST
TOWARD MORE STABLE AIR WHERE DEWPOINTS ARE (ONLY) IN THE LOWER 60S.
MEANWHILE KTOL AND KFDY ARE 90 OVER 68. GUIDANCE SHOWS THIS AREA
BECOMING MORE ACTIVE IN THE NEXT COUPLE HOURS. WILL COVER CURRENT
CONVECTION WITH CHANCE POPS AND WILL INCREASE POPS IN THE
NORTHWEST FROM SLIGHT CHANCE TO CHANCE THROUGH THE LATE AFTERNOON
AND EARLY EVENING. ISOLATED SEVERE IS POSSIBLE. FORECAST SOUNDINGS
SHOW DRY AIR ALOFT THAT WOULD CONTRIBUTE TO DOWNBURST
ENERGY...ESPECIALLY IN TALL CORES. AFTER ABOUT 02Z WILL BEGIN TO
DROP POPS BACK FROM CHANCE TO SLIGHT CHANCE NORTHWEST AND DROP
POPS COMPLETELY SOUTH AND SW COUNTIES. RAISED OVERNIGHT LOWS A
DEGREE OR TWO FROM MAV GUIDANCE.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
LOOKING AT NAM/GFS/SREF MODELS...NOT A LOT CHANGES FOR NORTHERN
OHIO AND NWRN PA FROM SATURDAY TO SUNDAY WITH A CONTINUED MOIST
UNSTABLE SOUTHWESTERLY FLOW ACROSS THE REGION. MODELS INDICATING
AN AXIS OF RELATIVE INSTABILITY AND LIFT FROM THE NORTHEAST LAKESHORE
SW TOWARD MNN/FDY AREA ON SUNDAY AFTERNOON. WILL TAKE THE HINT AND
GO WITH LOW CHANCE POPS ON THAT AXIS FOR THE AFTERNOON HOURS.
EXPECTING DIURNAL TRENDS TO TAKE OVER AND COVERAGE TO DEGREASE
THROUGH THE LATE AFTERNOON/EARLY EVENING SO WILL DROP POPS BACK TO
SLIGHT CHANCE FOR THE EVENING AND NIL AFTER MIDNIGHT. OF COURSE
THAT COULD CHANGE IF AN MCS DECIDES TO TRACK OUR WAY. MONDAY
AFTERNOON THE NAM AND SREF SHOW A WAVE OF MOISTURE MOVING IN. THIS
COMBINED WITH AFTERNOON HEAT WOULD BE A POTENTIAL TRIGGER SO WILL
HAVE CHANCE POPS IN FOR THE AFTERNOON MONDAY. MONDAY NIGHT THROUGH
TUESDAY NIGHT MODELS INDICATING MCS DEVELOPMENT TO OUR NORTHWEST.
THICKNESS PACKING SUGGESTS MOVEMENT WOULD BE SE INTO THE REGION SO
WILL HAVE CHANCE POPS FOR THE DURATION. TEMPS ABOVE NORMAL.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
WEDNESDAY WILL BE THE BEGINNING OF A TRANSITION FROM THE EAST COAST
RIDGE TO A LONGWAVE TROUGH. THIS WILL BRING IN BETTER CHANCES OF
SHOWERS/TS THAN THE FIRST HALF OF THE WEEK. LIKELY A COMPLEX FRONTAL
STRUCTURE WITH CONVECTION UPSTREAM EARLIER...BUT MODELS SHOWING
SIGNS OF A WARM FRONT WEDNESDAY FOLLOWED BY A COLD FRONT THURSDAY
AND A RE-ENFORCING FRONT FRIDAY. WILL KEEP PRECIP CHANCES AT 40 OR
50 PERCENT FOR NOW AS THIS IS A BROAD WINDOW FOR PRECIPITATION
CHANCES. WILL VERY WELL GET SEVERAL ROUNDS ACTIVE WEATHER.
TEMPERATURES START OFF WARM...STILL AROUND 90 FOR MOST PLACES...BUT
WITH THE RIDGE BEGINNING TO BREAK DOWN...WILL HAVE A GRADUAL COOLING
TREND GOING INTO THE WEEKEND.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
SCT TSRA WILL BECOME LESS NUMEROUS AS AIRMASS COOLS NEXT FEW HOURS.
OVERALL THREAT SO LOW FOR TSRA HITTING A GIVEN TAF SITE NEXT 24
HOURS WILL NOT MENTION EXCEPT FOR CELLS THAT LOOK IMMINENT NEXT
HOUR OR TWO THIS EVENING.

INCREASED HUMIDITY WILL LIKELY LEAD TO A FEW HOURS OF 5SM OR 6SM
BR/HZ EARLY SUNDAY MORNING. SUNDAY SHOULD BE LIKE TODAY WITH MIDDAY
CU AROUND 5-6K AND BKN/OVC CIRRUS FROM ANY UPSTREAM COMPLEXES.

.OUTLOOK...NON-VFR IN ISOLATED SHOWERS/THUNDERSTORMS AND EARLY
MORNING BR/HZ SUNDAY NIGHT THROUGH THURSDAY.

&&

.MARINE...
LAKE ERIE ON THE PERIPHERY OF AN EXPANSIVE HIGH OVER THE EAST COAST
THAT WILL REMAIN IN PLACE THROUGH MID WEEK. THIS WILL KEEP A
SOUTHWEST FLOW ON THE LAKE WITH WIND SPEEDS OF 15 KNOTS OR LESS.
DAILY THUNDERSTORM CHANCES REMAIN ON THE LAKE...BUT WILL INCREASE
GOING TOWARD MID WEEK AS THE HIGH WEAKENS AND AN UPSTREAM LOW
PRESSURE SYSTEM/COLD FRONT MOVES INTO THE WESTERN LAKES.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...TK
NEAR TERM...TK/KUBINA
SHORT TERM...TK
LONG TERM...OUDEMAN
AVIATION...ADAMS
MARINE...OUDEMAN
Hazardous weather outlook, Jun 22, 3:48 AM EST, 14 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
448 AM EDT SAT JUN 22 2013

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-230900-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
448 AM EDT SAT JUN 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Detroit radar (KDTX), 127 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lucas

When
June 22, 6:05 PM EST
Where
Lucas County, 1.02 mi WSW of Maumee to 0.12 mi E of Maumee
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
41.565, -83.669

The media relayed reports of downed trees and limbs in Maumee with power lines causing road closures to Ford Street and through the downtown area.

Thunderstorm Wind, Wood

When
June 22, 7:21 PM EST
Where
Wood County, 0.52 mi E of Weston
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
41.350, -83.790

Law enforcement and media reported multiple trees and power lines down in Weston with some trees falling on houses.

Thunderstorm Wind, Wood

When
June 22, 7:40 PM EST to 7:49 PM EST
Where
Wood County, 0.8 mi N of Bowling Green to 0.69 mi N of Mungen
Measured
61 kt (70 mph) estimated gust
Property damage
$65,000
Reported by
Public
Coordinates
41.382, -83.669

Members of the public estimated wind gusts in excess of 70 mph west of Bowling Green. Many trees were downed from strong thunderstorm winds throughout Bowling Green and south to Portage. At least two of the trees fell on homes.

Thunderstorm Wind, Wood

When
June 22, 8:12 PM EST
Where
Wood County, 0.52 mi E of Cygnet
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
41.230, -83.640

The public reported trees uprooted in Cygnet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458415, 458414, 458452, 458464.